Mississippi, 2009

Hail in Mississippi, August 11, 2009

August 11, 2009 · NWS JAN · 4 events in 4 counties and zones

Scattered showers and thunderstorms developed in association with an outflow boundary. Some hail and gusty winds were reported in a few of the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered showers and thunderstorms developed in association with an outflow boundary. Some hail and gusty winds were reported in a few of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 11, 10:03 AM CST, 3 hours earlier.

Area forecast discussion, Aug 11, 10:03 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1103 AM CDT TUE AUG 11 2009

.DISCUSSION...MORNING ACTIVITY ACROSS THE RED RIVER VALLEY INTO S AR
IS MAKING FOR AN INTERESTING FORECAST THIS MORNING. MAINLY BECAUSE
THIS ACTIVITY PUSHED SO FAR S SO SOON AND HAS ONCE AGAIN PROVED THAT
FORECAST MODELS ARE JUST GUIDANCE. WHAT IS LEFT OVER IS A NICE MCV
WHICH IS OVER S AR AND PUSHING EAST. THIS FEATURE HAS MODIFIED THE
ENVIRONMENT SOME AND HAS INCREASED THE FLOW WITH 20-30KTS OF FLOW
OBSERVED IN VARIOUS LEVELS OF THE ATMS. WITH SUCH AN INCREASE IN
FLOW AND AIDED ASCENT BY THE MCV...MORE ACTIVITY IS EXPECTED TODAY
THAN PREV DAYS AND IT WILL LIKELY BE CONCENTRATED MORE DURING THE
AFTERNOON HOURS THAN LATER THIS EVE. AREA 12Z SOUNDINGS SHOWED VERY
MOIST CONDITIONS WITH BOUNDARY LAYER MOISTURE SUPPORTING 74-76 SFC
DEWPTS EVEN DURING PEAK HEATING/MAX MIXING. IF TEMPS CAN REACH THE
92-94 RANGE...INSTABILITY WILL BE ON THE HIGH END WITH ML AND SB CAPE
VALUES AROUND 4000 J/KG. ADD IN INCREASED FLOW/ASCENT...AND A MORE
ORGANIZED SVR THREAT LOOKS TO EXIST ALONG AND N OF I-20 AND E OF A
GWO/TVR LINE. AREAS OVER THE S/SE WILL ALSO HAVE SOME RISK OF ISO
STRONG/SVR DUE TO THE INCREASE IN INSTABILITY AND AIDED LIFT BY A
UPPER LEVEL SHEAR AXIS WHICH IS NEAR THE I-59 CORRIDOR. DMG WINDS
WILL BE THE PRIMARY CONCERN...ESPECIALLY OVER THE NE 1/4 OF THE CWA
AS SOME ORGANIZED MULTI-CELL CLUSTER SEEMS POSSIBLE. WE HAVE/ARE
UPDATING THE HWO...PROB HAZARDS AND GRAPHICAST TO SHOW THE RISK FOR
TODAY.

MORE QUESTION MARKS WILL EXIST FOR THE TONIGHT PERIOD INTO WED...AND
THAT WILL BE DEALT WITH MORE ON THE AFTERNOON PACKAGE. HOWEVER...SEEMS
AS THOUGH SOME HEAVY RAIN THREAT MAY STILL EXIST IF ADDITIONAL
CONVECTION CAN GET GOING NEAR SOME OLD BOUNDARY AS THE MORE SYNOPTIC
SCALE FEATURE MOVES INTO THE REGION AND INCREASES VERTICAL MOTION
LATER TONIGHT.

AS FOR THE OTHER FORECAST ELEMENTS...I ADJ MAX TEMPS DOWN OVER THE NW
HALF AND ADJ HOURLY TEMPS TO MATCH CURRENT CONDITIONS AND SHOW HOW
THE LATTER AFTERNOON MAY BE COOLER DO TO THE GREATER PRECIP COVERAGE
AND COOLING EFFECTS. I ALSO TONED DOWN THE THUNDER WORDING OVER THE
NW PORTIONS AS THEY WILL LIKELY STRUGGLE TO REALIZE ANY DECENT
INSTABILITY AND THE PRECIP THAT OCCURS WILL BE MORE SHOWERY WITH
LIMITED THUNDER POTENTIAL. /CME/

&&

.AVIATION...DISCUSSION WILL BE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  73  90  70 /  70  54  26  10
MERIDIAN      92  72  90  70 /  69  56  32  11
VICKSBURG     91  74  90  70 /  69  58  21  10
HATTIESBURG   94  74  89  71 /  66  51  51  19
NATCHEZ       93  74  89  70 /  66  51  30  13
GREENVILLE    87  71  91  69 /  67  46  10   8
GREENWOOD     91  73  91  69 /  69  48  10   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Aug 11, 10:01 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CDT TUE AUG 11 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121615-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1101 AM CDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AS WELL AS CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THIS AFTERNOON INTO THIS EVENING. HOWEVER...THE BEST CHANCE WILL
RESIDE IN AN AREA GENERALLY NORTH AND EAST OF A LINE FROM
MERIDIAN...TO VICKSBURG...TO GRENADA. AS UPPER LEVEL FLOW AND A SMALL
SCALE FEATURE INTERACT...ORGANIZED STORMS COULD BE POSSIBLE WITH THE
MAIN CONCERN BEING FROM DAMAGING WINDS UP TO 60 MPH.

IN ADDITION...WITH AN ABUNDANCE OF DEEP MOISTURE ROOTED OVER THE
AREA...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE ENTIRE AREA
THIS AFTERNOON INTO TONIGHT. THIS WILL BE ESPECIALLY TRUE WHERE
STORMS CAN BACKBUILD AND MOVE OVER THE SAME AREAS. AS A RESULT...THE
PONDING OF WATER ON ROADS...AS WELL AS IN LOW LYING AND POOR DRAINAGE
AREAS WILL BE POSSIBLE.

LATE THIS EVENING INTO TONIGHT...THERE EXISTS SOME POSSIBILITY THAT A
COMPLEX OF STORMS COULD DEVELOP TO OUR WEST AND SPREAD EAST SOUTHEAST INTO
THE OUTLOOK AREA. IF THAT OCCURS...THE RISK OF STRONG TO SEVERE
STORMS WILL INCREASE OVER THE AREA AS THE STORM COMPLEX WILL AID IN
MORE ORGANIZED STORMS...MAINLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

In the hours before

Special weather statement, Aug 11, 11:04 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT TUE AUG 11 2009

MSZ074-111725-
FORREST MS-
1204 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER MCLAURIN AT 1205 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Aug 11, 11:05 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CDT TUE AUG 11 2009

MSZ066-074-111750-
JONES MS-FORREST MS-
1205 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF MACEDONIA AT 1205 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN FORREST AND SOUTHERN JONES COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Aug 11, 11:45 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CDT TUE AUG 11 2009

MSZ030-111815-
CLAY MS-
1245 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF PALA ALTO AT 1245
PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Aug 11, 12:29 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT TUE AUG 11 2009

MSZ072-111900-
MARION MS-
129 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WINDS WAS LOCATED 5 MILES WEST OF PICKWICK AT 129 PM
CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Aug 11, 12:57 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT TUE AUG 11 2009

MSZ073-111925-
LAMAR MS-
157 PM CDT TUE AUG 11 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 12 MILES WEST OF WEST HATTIESBURG AT
157 PM CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL LAMAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Aug 11, 12:59 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT TUE AUG 11 2009

MSZ030-033-111930-
CLAY MS-OKTIBBEHA MS-
159 PM CDT TUE AUG 11 2009

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 45 MPH WINDS
WAS LOCATED FROM 7 MILES NORTH OF MONTPELIER TO 4 MILES SOUTHEAST OF
PHEBA AT 159 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN OKTIBBEHA AND CLAY COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

BYB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lamar

When
August 11, 1:03 PM CST
Where
Lamar County, 3.23 mi NNE of Tatums Camps
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
31.264, -89.530

Hail, Noxubee

When
August 11, 3:02 PM CST
Where
Noxubee County, 0.83 mi NNE of Mc Leod
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.111, -88.465

Hail, Smith

When
August 11, 4:12 PM CST
Where
Smith County, 0.55 mi WNW of Gunn
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
32.072, -89.689

Hail, Jasper

When
August 11, 4:52 PM CST to 4:54 PM CST
Where
Jasper County, 0.46 mi SSE of Louin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.074, -89.228

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195670, 195671, 195672, 193883.